You’ve recently started a new medication and now have an itchy rash on your face and body. What should you do? Allergies to medications are surprisingly common and can be life threatening in some cases. Even more concerning is that people often ignore medication rashes – which can have catastrophic consequences the next time around. Drug allergies are usually worse when the medication is taken a second time.
Is It a Medication Rash?
A medication rash can appear within hours of starting a new medication, or it can take up to two weeks to see the rash. Rashes from medication allergies usually show up quickly when a person has taken the medication before. This is because the body has built up antibodies that instantly “recognize” the drug and release chemicals that cause an itchy rash and other more serious drug allergy symptoms. If this is the first time a person has taken the medication, it may take up to two weeks for the rash to appear since there are no pre-formed antibodies.
What Does a Medication Rash Look Like?
Rashes due to drug allergies are usually itchy and may involve the entire body – although they often start on the face and trunk and gradually move down towards the feet. Along with the rash, a person with a drug allergy can experience hives; itching of the mouth, tongue, or throat; swelling of the face; or wheezing. Some people may experience difficulty breathing and a drop in blood pressure which can be life threatening. In other cases, the only symptom is the rash. A rash that develops after taking a medication should never be ignored since more serious symptoms can develop the next time the drug is taken.
What Should You Do if You Have a Medication Rash?
Anyone experiencing swelling of the face, difficulty breathing, wheezing, or lightheadedness, should be taken to the emergency room immediately. These are signs of a serious allergic reaction that could be fatal. If the only symptom is an itchy rash, it’s still important to see a doctor for a proper diagnosis. If it’s truly a medication allergy, all medical records need to reflect that information since another exposure to the same drug could be fatal. Antihistamines may relieve some of the itching until the rash clears up.
A Word of Warning
If you discover you have allergies to medications, make sure it’s on all of your medical records. For safety purposes, wear a Medic-Alert bracelet that identifies your drug allergies. It could save your life.
Merck Manual. 18th Edition.